Log in
Anxiety and Depression Support
28,414 members28,614 posts

Thoughts on Klonopin or other benzos?

I feel like it's the only thing that helps me feel normal. I take one .5mg about every other day, or 4 or 5 in a week. My primary doctor says there's nothing wrong with that, in fact mostly encourages it. My psychiatrist, however, doesn't want me taking them and has sort of outlined a plan for me to ween off of it. She claims they're addictive, cause long term side effects, and generally no good for you. I tend to fight myself into not taking them some days but kind of sick of feeling that way too often. It's like I'm torturing myself. Usually within an hour of taking one, my anxiety and physical symptoms mostly subside, I'm able to function better, get things done, etc etc.

Does anyone else take Klonopin or Xanax or Ativan daily? How much? For how long? I have a friend who's been taking 1 mg every day for maybe 15 years. Another friend is about the same amount. .5 in the morning and 1mg before bed. I've read about others that take 2 or 3mg a day. Should I just take my .5 daily? Should I be afraid of it becoming a habit or building a tolerance to it?

16 Replies
oldestnewest

Hey there! Benzos can be a life saver in the beginning but it’s too easy to build up a tolerance to them. I’m currently trying to wean off of Ativan and it’s not fun. I reached a point where I was taking .25mg every few hours (I had absolutely no guidance or knowledge at the time) but have weaned down to .5 am/pm. I would say tread carefully and if you feel like you need more talk to your doctor about getting off of them and onto something else. I wish I had never started Ativan. :(

1 like
Reply

Im on Cymbalta now too. Have tried a few other ssris and none of them are very effective. Ugh.

Reply

My dr is trying to start me on Zoloft while weaning off the Ativan. I really don’t want to be on anything, it really sucks feeling like you need to be though.

Reply

Consider talking to your GP before weening of the medication you are on.

I am a Pensioner and now I have been told to reduce my medication doses because we need less strong medications as we get older.

If your Doctor is happy for you to take the dose prescribed you need to follow those instructions. If your GP feels you are getting better and you can stop the drug, He will reduce medication dose over an extended period to prevent any adverse side affects.

Always follow the prescriber and His instructions

BOB

1 like
Reply

I have taken klonopin for a long time. It helps me greatly. They are about to take me off of it. They did a DNA study on all my meds, and in the red column there it was. That told me it was too dangerous to take. The side effects weighed heavy against me. It causes brain cancer, it also causes Alzheimer’s. They put me on Rexutli. I just took my first dose this morning.

1 like
Reply

How long have you taken it? What dosage?

Hmmm Rexulti. Never heard of it. Have to look into that.

Reply

It DOES NOT cause brain cancer and it is highly questionable that it has any influence on Alzheimer's. If you take it for a length of time you will become physically dependent upon this med and tolerance may develop. If taking this medication it is best to take the lowest effective dose. Taking High dosages of this medication for any length of time will build your tolerance quickly to the point that lower dosages are not at all effective. Minimal dosing can be effective even over the long term without consequence, with the exception of dependence for most. Taking higher dosages is ill advised and will likely lead you down a path to misery and suffering as you will likely experience significant long term withdrawal symptoms without .continuing taking high dosages. This drug can be a life saver for those that take it wisely, and a nightmare for those that don't. If you don't presently take this med but are considering beware that once you take this medication for any length of time at any dosage it will be extremely difficult to stop taking it, and if you do stop you will likely experience some very uncomfortable withdrawal symptoms. Please educate yourself about this medication before you decide to start taking it. It's best if you can avoid taking this medication altogether, but if you find that this is essential, medically necessary, and it improves the quality of your life there is nothing taboo about taking this med despite the fear mongering you may hear from other sources.

Reply

I’m just going on what my doctor said, and by the way where did you get your doctorate. I got my masters degree in surgical nursing.

Reply

Your screen name is appropriate, you sound like an angry one lol. I believe you are misinformed about this medication. I've researched this medication extensively and with good reason because I've used it for many years. I wish you the best of luck in stopping the klonipin as it will likely be quite challenging. I've read good things about the Rexulti but understand it is very expensive. PS if I ever need surgery I hope you're not in the room lmao! Be nice and be well. Good luck to you.

Reply

I owe you an apology, when you typed your post and started it with capital letters. I guess I went nuts. No pun intended. I never blast anyone out of the water like I did you. If it comforts you, I am on disability now. I retired very early. Again please let me say how sorry I am. I would actually like to talk to you anytime. Please accept my apology. I don’t want people to think I come across like that all the time. God bless you.

2 likes
Reply

No worries and no apology was necessary but very nice of you, I can see how you may have seen my post and thought it was overbearing, and for that I apologise as that's not what I intended. And it brings me no comfort to hear you are on disability and I pray you are not suffering, but it's good to be retired I hope.

Reply

I’ve been on klonopin for 10 years. My new medication is 0.5mg. If I do well in 2 weeks it will be doubled.

Reply

What strategy are you using to stop the K?

Reply

I’m just going to stop. He already knocked it down by a third. Now he just cut it in half. I’m only taking .5mg. Now. The next time he is going to cut me off.

Reply

What dosage of Klonopin have you been on?

Reply

Well kpin worked well for me, it was told to me that it was a better benzo because it’s easier in the kidneys & it’s long acting you don’t have to take it as often as the others

3 likes
Reply

You may also like...